Summary: An 11 year old girl with poorly controlled type 1 diabetes mellitus (T1DM) presented with persistent lactic acidosis and transaminitis despite resolution of diabetic ketoacidosis (DKA), subsequently confirmed histologically to have glycogen hepatopathy (GH). This case describes a rare but known complication of poorly controlled DM and offers some novel insights in the management of GH.
Clinical case: The patient had a history of poor compliance to insulin therapy with a history of recurrent DKA. She presented with severe DKA with serum pH 7.02, bicarbonate 3.6 mmol/l and beta-hydroxybutyrate (BOHB) 8.1 mmol/l. She was managed with intravenous fluid hydration, intravenous insulin therapy titrated closely against her arterial blood gas, serum glucose and BOHB levels. Within 24 h of therapy, despite complete resolution of the ketosis with unmeasurable BOHB levels, there was worsening high anion gap metabolic acidosis, secondary to lactic acidosis, hyperlactataemia at 10.1 mmol/l. In addition, she also developed acute tender hepatomegaly of 11 cm 48 h after admission. Biochemically, there was severe transaminitis (AST 6681 U/l, ALT 1493 U/l, normal bilirubin), a stark contrast to the pristine LFT on admission. Liver synthetic function was preserved. Evaluation for this sudden onset hepatomegaly associated with hyperlactaemia and transaminitis included work up for viral, autoimmune and metabolic causes, which returned negative. The patient subsequently underwent an ultrasound-guided percutaneous liver biopsy which demonstrated the presence of glycogen-laden hepatocytes, confirming the diagnosis of GH.
Discussion: GH is a known complication of poorly controlled DM resulting from the glucose-glycogen metabolism in response to the action of insulin in hepatocytes. The occurrence of frequent episodes of hyperglycaemia and supraphysiological doses of insulin administered for DKA leads to glycogen accumulation in the liver, resulting in hepatomegaly and hepatocellular damage. The lactic acidosis in GH could be related to the reduction of hepatic gluconeogenesis during insulin administration, resulting in the conversion of pyruvate to lactate. We postulate that glycogenic hepatopathy could also result in a secondary inhibition of the respiratory chain resulting in lactic acidosis.
New insights: Patients with T1DM have also been shown to have thiamine deficiency which may be worsened by treatment. Thiamine is used as a cofactor in the pyruvate dehydrogenase complex in the generation of acetyl-CoA from pyruvate for the Krebs cycle. In thiamine deficiency, pyruvate is converted to lactate by lactate dehydrogenase. As treatment with thiamine is safe and inexpensive, we initiated this for our patient.
27 - 29 Sep 2018
European Society for Paediatric Endocrinology